Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 72, NWS Green Bay, WI

August 27, 2024Brown County, Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 27, 2024, 11:26 AM CDT for Brown County, Kewaunee County, Manitowoc County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2024, 11:26 AM CDT (16:26 UTC)
Expired
Aug 27, 2024, 12:02 PM CDT
In force
36 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 34 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:10 AM CDT, 5 hours 16 minutes earlier. Its key messages:

  • There is a slight risk of severe thunderstorms this afternoon and early evening. Damaging winds and large hail are the primary threat.
  • Very warm and humid weather will continue in east central and far northeast Wisconsin this afternoon. Heat indices could reach the middle 90s in the Fox Valley.
  • Rain and thunderstorm are possible late Thursday into Friday. Probabilities of getting at least 1 inch of rain range from 20- 50%.
Area forecast discussion, Aug 27, 6:10 AM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
610 AM CDT Tue Aug 27 2024

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- There is a slight risk of severe thunderstorms this afternoon
  and early evening. Damaging winds and large hail are the primary
  threat.

- Very warm and humid weather will continue in east central and
  far northeast Wisconsin this afternoon. Heat indices could
  reach the middle 90s in the Fox Valley.

- Rain and thunderstorm are possible late Thursday into Friday.
  Probabilities of getting at least 1 inch of rain range from 20-
  50%.

&&

.DISCUSSION...
Issued at 441 AM CDT Tue Aug 27 2024

Short Term...Today...Tonight...and Wednesday

A mesoscale convective complex moved across the
area during the evening hours producing wind gusts of 35 to 60
mph. This resulted in some tree and power line damage.

Another area of thunderstorms is likely later today as a cold
front moves across the region. Very warm and humid air should
create sufficient instability for some strong or severe storms
during the afternoon and early evening. Damaging winds and large
hail are the main threats. It will be very warm and humid again
this afternoon in east central and far northeast Wisconsin. Heat
indices in the middle 90s are likely in the Fox Valley.

The showers and thunderstorms should end tonight as a cold front
drops south across Wisconsin. Cooler air and lower dewpoints are
expected Wednesday behind the front.

Long Term...Wednesday Night Through Monday

The extended period will feature warming temperatures towards the
end of the week along with another round of widespread rainfall
and possible storms Thursday.

Wednesday night through Thursday...Return flow will start up
Wednesday night, bringing back weak warm air advection for the
mid-levels overnight through Thursday morning. As a result, high
temperatures will be warmer Thursday than they were on Wednesday,
with high temperatures back into the upper 70s to lower 80s. A
shortwave and accompanying cold front then approach the region
Thursday afternoon and evening, bringing a round of widespread
rainfall and thunder. Instability parameters ahead of this system
do show some decent surface-based CAPE, but this may remain
unrealized as modest capping will also be present, especially
further east. Shear during this time also remains modest, around
15 to 25 knots. Put together, severe weather potential remains
unclear. Even if severe weather remains absent with this event,
heavy rainfall seems likely as PWATs push to around 2 inches
during this time period. IF surface temperatures forecasts for
Thursday start showing a warming trend and/or the warm layer
aloft begins to look weaker, then some isolated stronger or
severe storms may yet be added to the forecast in future updates
for Thursday.

Rest of the forecast...More zonal flow returns to the forecast for
the end of the work week into the weekend, which will make for a
couple dry days Friday and Saturday. Temperatures during these two
days will remain fairly similar, with highs in the upper 70s to
lower 80s. Another fast moving shortwave could bring a brief
chance for precipitation again Saturday night, but overall this
should be less widespread than the Thursday system. More broad
high pressure follows for early next week, which will make for
another several day period of dry weather.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 610 AM CDT Tue Aug 27 2024

While scattered showers and thunderstorms are possible
today, a more organized area of strong thunderstorms is expected
during the late afternoon and early evening as a cold front moves
south across the area. Mostly VFR conditions are expected outside
of any convective activity.

IFR conditions are expected tonight as cooler air moves into the
humid air across northern and central Wisconsin and creates low
clouds and fog. Conditions below minimums are possible at some
airports.

Flight conditions should improve to MVFR by midday Wednesday as
drier air arrives from the northeast.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....RDM/Uhlmann
AVIATION.......RDM
Hazardous weather outlook, Aug 27, 7:24 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
724 AM CDT Tue Aug 27 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281230-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
724 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
early evening over all but far northcentral Wisconsin. Damaging
winds and large hail are the main threats.

Very warm and humid weather will continue this afternoon in east
central and far northeast Wisconsin. Heat indices could reach the
middle 90s in the Fox Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday night and Friday. It is too
early to determine whether they will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ521-522-541>543-281230-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
724 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may pose a hazard to mariners this afternoon and
evening. A few storms could have strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday night and Friday morning
which would pose a hazard to mariners.

KLJ

In the hours before

Special weather statement, Aug 27, 9:20 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
920 AM CDT Tue Aug 27 2024

WIZ030-035-271500-
Wood WI-Marathon WI-
920 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT WOOD AND SOUTHWESTERN MARATHON
COUNTIES THROUGH 1000 AM CDT...

At 920 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Loyal to 8 miles northeast of Millston.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Spencer around 930 AM CDT.
  Marshfield around 935 AM CDT.
  Pittsville and Babcock around 940 AM CDT.

Other locations impacted by these storms include Milladore, Sandhill
Wildlife Area, Edgar, North Wood County Park, Big Eau Pleine County
Park, Moon, Auburndale, March Rapids, Hewitt, and Blenker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4486 9031 4502 8964 4468 8964 4468 8985
      4451 8984 4451 8973 4427 8972 4425 8993
      4425 9032
TIME...MOT...LOC 1420Z 256DEG 40KT 4473 9053 4428 9052

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 27, 9:31 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
931 AM CDT Tue Aug 27 2024

WIZ010-011-018-019-271500-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
931 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LINCOLN...
SOUTHWESTERN FOREST...SOUTHEASTERN ONEIDA AND NORTHERN LANGLADE
COUNTIES THROUGH 1000 AM CDT...

At 931 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrison to 6 miles southeast of Parrish.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rhinelander, Crandon, Harrison, Parrish, Headwaters Wilderness,
Pearson, North Otter Creek Natural Area, Woodlawn, Veterans Memorial
County Park, and Ma Ka Ja Wan Scout Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4587 8889 4543 8857 4522 8947 4553 8962
TIME...MOT...LOC 1431Z 242DEG 41KT 4552 8944 4533 8931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 27, 10:16 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1016 AM CDT Tue Aug 27 2024

WIZ037-038-045-048-271545-
Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-
1016 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT WINNEBAGO...EASTERN WAUSHARA...
SOUTHWESTERN WAUPACA AND SOUTHWESTERN OUTAGAMIE COUNTIES THROUGH 1045
AM CDT...

At 1015 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Waupaca to near Lake Poygan to
6 miles northeast of Princeton. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Fremont and Lake Poygan around 1020 AM CDT.
  Rush Lake around 1025 AM CDT.
  Oshkosh around 1035 AM CDT.

Other locations impacted by these storms include Pickett, Butte Des
Morts, Larsen, Lake Butte Des Morts, Orihula, Rivermoor, Borth,
Winneconne, Zittau, and Harbor Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4390 8889 4398 8889 4398 8911 4413 8903
      4430 8917 4435 8842 4415 8840 4389 8841
TIME...MOT...LOC 1515Z 270DEG 45KT 4424 8904 4414 8895 4392 8906

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kurimski
Special weather statement, Aug 27, 10:35 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1035 AM CDT Tue Aug 27 2024

WIZ020-031-037-038-271600-
Waupaca WI-Shawano WI-Outagamie WI-Menominee WI-
1035 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MENOMINEE...EASTERN
WAUPACA...OUTAGAMIE AND SHAWANO COUNTIES THROUGH 1100 AM CDT...

At 1035 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wittenberg to near Clintonville to near
Fremont. Movement was east at 35 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Appleton, Shawano, Kaukauna, Little Chute, New London, Kimberly,
Clintonville, Black Creek, Wittenberg, and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4457 8892 4490 8923 4495 8922 4504 8866
      4461 8827 4424 8820 4424 8888
TIME...MOT...LOC 1535Z 265DEG 32KT 4489 8911 4458 8883 4427 8878

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kurimski
Local storm report, Aug 27, 10:42 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1042 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     Hail             1 S Weyauwega           44.29N 88.93W
08/27/2024  M0.75 Inch       Waupaca            WI   Public

            Report from mPING: Dime (0.75 in.).

&&

KJ
Local storm report, Aug 27, 10:43 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1043 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Non-Tstm Wnd Dmg 6 S Fremont             44.17N 88.86W
08/27/2024                   Winnebago          WI   CO-OP Observer

            Approximately three large pine trees
            snapped.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:00 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBLincoln, Marathon, Oneida, Vilas75 min
Aug 26, 10:12 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood63 min
Aug 26, 11:04 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas41 min
Aug 26, 11:08 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Menominee, Portage, Shawano and 3 more67 min
Aug 26, 11:30 PM CDTSevere Thunderstorm WarningGRBForest, Lincoln, Oneida26 min
Aug 26, 11:45 PM CDTSpecial Weather StatementGRBVilas45 min
Aug 26, 11:53 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Menominee, Oconto, Outagamie, Shawano and 3 more52 min
Aug 27, 12:13 AM CDTSpecial Marine WarningGRB92 min
Aug 27, 12:25 AM CDTSpecial Marine WarningGRB95 min
Aug 27, 12:26 AM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marinette and 3 more64 min
Aug 27, 12:53 AM CDTSpecial Weather StatementGRBCalumet52 min
Aug 27, 12:56 AM CDTSpecial Weather StatementGRBMarinette34 min
Aug 27, 1:22 AM CDTSpecial Weather StatementGRBBrown, Calumet, Kewaunee, Manitowoc38 min
Aug 27, 1:41 AM CDTSpecial Marine WarningGRB34 min
Aug 27, 1:56 AM CDTSpecial Marine WarningGRB64 min
Aug 27, 7:28 AM CDTSpecial Weather StatementGRBKewaunee32 min
Aug 27, 7:33 AM CDTSpecial Weather StatementGRBManitowoc27 min
Aug 27, 8:27 AM CDTSpecial Weather StatementGRBLincoln, Oneida63 min
Aug 27, 8:44 AM CDTSpecial Marine WarningGRB2 hr
Aug 27, 9:18 AM CDTSpecial Weather StatementGRBWaushara57 min
Aug 27, 9:20 AM CDTSpecial Weather StatementGRBMarathon, Wood40 min
Aug 27, 9:31 AM CDTSpecial Weather StatementGRBForest29 min
Aug 27, 9:36 AM CDTSevere Thunderstorm WarningGRBWaushara39 min
Aug 27, 10:16 AM CDTSpecial Weather StatementGRBWinnebago29 min
Aug 27, 10:35 AM CDTSpecial Weather StatementGRBMenominee, Outagamie, Shawano25 min
Aug 27, 10:44 AM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Winnebago31 min
Aug 27, 11:01 AM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc, Outagamie44 min
Aug 27, 11:09 AM CDTSpecial Marine WarningGRB96 min
Aug 27, 11:11 AM CDTSpecial Marine WarningGRB53 min
Aug 27, 4:12 PM CDTSmall Craft AdvisoryGRB27 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.